Winter Storm, Benton
- When
- February 14, 7:00 AM CST to February 15, 12:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
Arctic air had spread into eastern Oklahoma and northwestern Arkansas on the 8th, and gradually deepened across the region. 25 of an inch reported in some areas as the freezing drizzle persisted for 24 to 48 hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air had spread into eastern Oklahoma and northwestern Arkansas on the 8th, and gradually deepened across the region. Precipitation began as freezing drizzle across the area on the 8th, with ice accumulation up to .25 of an inch reported in some areas as the freezing drizzle persisted for 24 to 48 hours. As the cold air deepened, the freezing drizzle became periods of snow flurries and light snow. This was especially true in areas downwind of some of the lakes in northwestern Arkansas. Lake effect snow produced up to an inch of accumulation in some areas, a rare occurrence indeed for this region.
A strong storm system translated into the Southern Plains from the Southern Rockies on the 14th and 15th. Heavy snow began across the area with the approach of the main storm system during the early morning hours of the 14th. Several rounds of widespread heavy snow produced four to eight inches of accumulation, as the snow continued into the early afternoon hours of the 15th in some areas as the storm system moved away from the region. In northwestern Arkansas, the heaviest snow fell across portions of Franklin, Washington, Crawford, and Madison Counties.
In addition to the heavy snow, much of northwestern Arkansas experienced excessively cold wind chill from the 14th through the 16th. Temperatures fell below zero across much of the area on 15th and 16th, and wind chill values were as low as -20 to -25 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 14, 5:41 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
541 AM CST Sun Feb 14 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to occasional IFR conditions will prevail in snow and blowing
snow through tonight. The snow will begin to taper off after
midnight tonight.
&&
.PREV DISCUSSION... /Issued 334 AM CST Sun Feb 14 2021/
DISCUSSION...
The first of two expected winter storms is beginning to affect
parts of the area early this morning, with light snow developing
on schedule to the northwest of I-44 within a well-defined region
of 600-700 mb frontogenesis. CAMs have largely shifted the
heaviest snowfall this morning northward compared to those earlier
in the day yesterday and are in line with this thinking. The
banding will shift northeastward through the morning with the bulk
of the enhanced snowfall from it fading across northeast Oklahoma
by late morning. The beginnings of another snow band are beginning
to become evident in radar data, this one likely extending from
parts of southeast Oklahoma into far northwest Arkansas. The HRRR
has had this signal for a couple of runs, and the ongoing
snow/sleet in North Texas is part of that.
More widespread moderate to occasionally heavy snowfall will
spread into the area from the west and southwest during the
afternoon and into the overnight as the main upper level system,
currently over the southern Rockies, nears the region. One concern
is that convective elements may develop within the larger region
of snow, locally enhancing snowfall rates. NAM cross sections, and
to a lesser extent, those from the RAP, show a juxtaposition of
negative EPV within the dendritic growth zone at times today and
tonight, and lightning remains evident in parts of Arizona and New
Mexico within the base of the upper level system. The bulk of the
snow accumulation across the area should occur during the
afternoon and evening, with the dry slot moving in from the
southwest early tomorrow morning. Blowing and drifting snow
remains a big concern with this storm, given the dry nature of the
snow and northerly winds gusting 20 to 25 mph. No changes to the
Winter Storm Warning will occur with this forecast package, but
one thing that may need to be considered on later shifts is ending
it earlier in the day tomorrow.
Coincident with the heavy snow and blowing snow concerns, of
course, is the worsening life-threatening cold that will accompany
this system. Expect wind chills well below zero areawide through
the early part of the week, with ambient air temperatures in
single digits during the day and subzero during the night for a
good chunk of the area into Tuesday morning. Wind Chill headlines
will be needed once the Winter Storm Warning ends, but in the
meantime, will continue to cover this threat within the Winter
Storm Warning itself.
Too quickly on the heels of this first winter storm is the
likelihood of another prolific snow producer affecting eastern
Oklahoma and western Arkansas from Tuesday afternoon through at
least Wednesday and perhaps into Thursday. This storm should
affect the entire area, although the highest snowfall continues to
look focused on the southern half of the forecast area. Some
model consistency point toward an increased likelihood of an
initial round of snow from Tuesday afternoon into Tuesday evening
across parts of northeast and east central Oklahoma associated
with the upper jet, with a second round developing farther south,
closer to the Red River early Wednesday as the upper level system
makes a nearer approach. With temperatures expected to be warmer,
snow ratios should be lower than with the current system, which is
a good thing considering the larger QPF. There remains quite a bit
of spread when it comes to snowfall accumulations with this
system so expect fine tuning in these numbers. A general 8-10"
along and south of I-40, with warning criteria across the northern
half of the area as well, is in line with ensemble means during
this time frame.
Things finally begin to warm up into the weekend, with largely zonal
flow aloft taking over for a few days. The strength of the warmup
will depend on how much snow cover we end up with and how quickly
it is able to melt. There is a chance that we could reach near to
above normal temperatures by Sunday, as downslope low level flow
develops. As my current mid shift cohort likes to say, we'll just
have to wait and see.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Monday for OKZ049-053>076.
AR...Winter Storm Warning until 6 PM CST Monday for ARZ001-002-010-
011-019-020-029.
Wind Chill Advisory until 6 AM CST early this morning for ARZ001-
002-010-011.
&&
AVIATION.....05Hazardous Weather Outlook
National Weather Service Tulsa OK
451 AM CST Sun Feb 14 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 AM CST Sun Feb 14 2021
...HEAVY SNOW AND LIFE-THREATENING WIND CHILL IMPACTS CONTINUE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
Additional Accumulations in Later Periods.
WIND CHILL.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Light to moderate snow is ongoing early this morning across parts
of northeast Oklahoma. Snow is expected to increase in coverage
and intensity by this afternoon, continuing into the overnight.
Snow will begin to taper off from southwest to northeast across
parts of the area early Monday morning as drier air starts to move
in. Storm total accumulations are expected to range from 6 to 8
inches across much of eastern Oklahoma and into far northwest
Arkansas and 3 to 6 inches from far southeast Oklahoma into the
remainder of northwest Arkansas. Locally higher amounts will be
possible.
In addition to the heavy snow impacts, northerly winds are already
gusting to 25 mph this morning, and this is expected to continue
through the day and into tonight. The strong and gusty winds will
lead to life-threatening wind chills, as low as 25 below zero
early Monday morning, in addition to considerable blowing and
drifting snow.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH THURSDAY...Winter Weather Potential...
Dangerous Wind Chill Potential.
FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
EXTENDED DISCUSSION...
Light snow may remain across parts of northeast Oklahoma and
northwest Arkansas after sunrise Monday, with less than inch of
additional accumulation expected.
A second winter storm is expected to bring widespread heavy snows
to the region beginning Tuesday afternoon, continuing through
Wednesday, and perhaps even into Thursday in some areas. Although
impactful snow accumulation looks to occur across all of eastern
Oklahoma and northwest Arkansas, the focus for the highest totals
remains along and south of Interstate 40. Uncertainty remains in
the forecast accumulations so expect some fine tuning into the
early part of the work week.
Dangerous and life-threatening wind chills will continue Monday
and Tuesday, with values as low as 20 to 25 below zero possible
both mornings. Slightly higher, but still dangerous, wind chills
values will also exist Wednesday, continuing through the end of
the week.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest updates on forecast timing and
snow accumulations as confidence increases in the details of both
winter storms. Precautions to deal with both snow accumulation
and life-threatening cold should be in place.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939878, 939881, 939879, 939882, 939883, 939884, 939885.